Tornadoes · United States · Massachusetts · 2013
EF0 tornado, Stoughton, Massachusetts, May 9, 2013
This EF0 tornado ran 0.4 miles across Norfolk County on May 9, 2013, touching down at 4:31 PM EDT and reaching 50 yards wide. It killed nobody, and did $20,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 9, 2013
- Touchdown
- 4:31 PM EDT (20:31 UTC)
- Lifted
- 4:33 PM EDT (20:33 UTC)
- On the ground
- 2 minutes
- Path length
- 0.4 miles (0.6 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- County
- Norfolk County
- Touchdown point
- 42.098, -71.096
- Lift-off point
- 42.102, -71.091
- Record number
- 1305091431-01
What the Weather Service recorded
A mid level low and cold pool aloft moved over Southern New England, steepening mid-level lapse rates and resulting in enough instability for showers and thunderstorms to develop. A weak, short-lived tornado spun up in one of these thunderstorms near the Bay State Ford dealership in Stoughton.
A tornado touched down at a car dealership on Route 138 in Stoughton where it was captured by a security camera and recorded on several employees cell phone cameras. Three RV trailers, weighing about 5000 pounds each, were pushed back about 6 feet against a chain link fence. One trailer was lifted about 15 feet into a light pole but landed on its wheels with minimal damage. An aluminum door about 20 feet high and 15 feet wide was blown out of the service garage. Eyewitnesses reported ceiling tiles being lifted inside the dealership as the tornado passed overhead. The tornado entered a wooded area just to the northeast of the dealership. Roughly one quarter of a mile away on Erica Drive and Dean Road, two large pine trees were downed before the tornado dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the tornado touched down at May 9, 4:18 PM EDT, 13 minutes earlier.
Area forecast discussion, May 9, 4:18 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 418 PM EDT THU MAY 9 2013 .SYNOPSIS... A BROAD AND DEEP AREA OF LOW PRESSURE WILL MOVE ACROSS NEW ENGLAND THIS EVENING BRINGING SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL. DRY AND WARM CONDITIONS RETURN FRIDAY BUT WILL GIVE WAY TO MORE SHOWERS THIS WEEKEND...MAINLY SATURDAY. COOLER AND DRIER WEATHER WILL FOLLOW FOR EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... 4 PM UPDATE... SHOWERS AND TSTMS BLOSSOMING OVER RI AND EASTERN MA AS MESO ANALYSIS INDICATES GREATEST INSTABILITY /1000J-KG OF SB CAPE/ AND UP TO 30 KT OF DEEP LAYER SHEAR ACROSS THIS REGION. LESS INSTABILITY AND SHEAR WESTWARD ACROSS CT AND CENTRAL-WESTERN MA. THUS STRONGEST AND MOST ORGANIZED STORMS WILL BE OVER RI AND EASTERN MA. MAIN HAZARDS WILL BE HEAVY DOWNPOURS WITH PWATS OVER AN INCH. A FEW OF THE STRONGER UPDRAFTS MAY CONTAIN SMALL HAIL...BUT ONCE AGAIN MAIN THREAT WILL BE HEAVY RAIN. SHOWERS AND TSTMS WEAKEN WITH SUNSET. HOWEVER WITH ABUNDANT LOW LEVEL MOISTURE AND LIGHT WINDS OVERNIGHT EXPECT PLENTY OF FOG WHICH COULD BE LOCALLY DENSE. GIVEN THE RELATIVELY HIGH DEW PTS EXPECTING A MILD NIGHT AHEAD. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... FRIDAY... LOOKS LIKE A NICE DAY AS SHORT WAVE RIDGING DEVELOPS BEHIND DEPARTING CLOSED LOW AND AHEAD OF NEXT SHORT WAVE TROUGH APPROACHING FROM THE WEST. Q-VECTORS SHOW STRONG SYNOPTIC SCALE SUBSIDENCE WHICH DRIES THE COLUMN OUT NICELY. THUS SHOULD HAVE PARTLY TO MOSTLY SUNNY CONDITIONS WITH SCT-BKN AFTERNOON CU. WARM TEMPS AS WELL WITH HIGHS 75-80 AWAY FROM THE COAST AND 60S TO NEAR 70 AT THE SHORE. WINDS...GENERALLY LIGHT SSW. FRIDAY NIGHT... NEXT SHORT WAVE APPROACHES FROM THE WEST WITH LOW PRES ENTERING THE EASTERN LAKES. SHOWERS AHEAD OF APPROACHING COLD FRONT WILL ENTER THE REGION LATE AT NIGHT FROM WEST TO EAST. GOOD MODEL AGREEMENT REGARDING POPS AND QPF. DRY WEATHER MAY PREVAIL ACROSS SOUTHEAST MA. ANOTHER MILD NIGHT WITH REGION IN WARM SECTOR AS WARM FRONT LIFT INTO NORTHERN NEW ENGLAND. && .LONG TERM /SATURDAY THROUGH THURSDAY/... HIGHLIGHTS... * COLD FRONT MOVES THROUGH SAT NIGHT WITH CONDITIONS IMPROVING BY SUNDAY. * HIGH PRESSURE FOR EARLY NEXT WEEK WITH BELOW AVG TEMPS. * ANOTHER SYSTEM WILL IMPACT THE REGION BY MID TO LATE NEXT WEEK. CONFIDENCE LEVEL/MODEL GUIDANCE... MODERATE CONFIDENCE IN OVERALL FORECAST. HAVE HIGH CONFIDENCE IN PRECIP ON SAT AND SAT NIGHT AS WELL AS BELOW AVG TEMPS FOR THE BEGINNING OF THE WORK WEEK. MODERATE CONFIDENCE ON ANOTHER SYSTEM APPROACHING THE REGION NEXT WEEK ALLOWING FOR PRECIP. MODERATE CONFIDENCE ON ABOVE AVG TEMPS FOR THE END OF THE WEEK. 12Z MODELS ARE IN GENERAL AGREEMENT WITH EACH OTHER. STILL SOME MINOR DISCREPANCIES FOR TIMING OF PRECIP. THE GFS SEEMS TO BE QUITE MORE AMPLIFIED IN THE EXTEND VS. THE EC...HOWEVER BOTH THE GEFS AND EC ENSEMBLES ARE IN GENERAL AGREEMENT. LEANED WITH WPC AND ENSEMBLE BLEND FOR THE FORECAST. DETAILS... THE WEEKEND... RAINY WEATHER WILL RETURN FOR THE WEEKEND AS AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT ACROSS SNE SATURDAY NIGHT INTO EARLY SUNDAY MORNING. EXPECT SHOWERY WEATHER AHEAD OF THE FRONT ON SATURDAY WITH SOME EMBEDDED THUNDER. THIS IS AIDED BY HAVING THE REGION BEING IN THE WARM MOIST SECTOR ALLOWING FOR SOME INSTABILITY WITH LI/S DROPPING TO -2C. EXPECT A FEW BREAKS IN THE CLOUDS AS CONVECTION WILL BE VERY SHOWERY SO TEMPS MAY REACH INTO THE LOW TO MID 70S. FLOODING POTENTIAL SEEMS LOW AT THIS TIME AS STREAMS ARE RUNNING SLIGHTLY BELOW NORMAL. STILL CAN NOT RULE OUT SOME URBAN AND SMALL POOR DRAINAGE FLOODING SOME HEAVY DOWNPOURS WITHIN THESE STORMS AS PWAT VALUES ARE JUST ABOVE AN INCH. COLD FRONT SHOULD MOVE OUT BY SUNDAY MORNING...HOWEVER A FEW LINGERING SHOWERS/CLOUDS WILL STILL EXIST ACROSS THE CAPE AND THE ISLANDS. SUNDAY AFTERNOON THROUGH TUES... UPPER LEVEL TROUGH WILL CONTINUE ITS EASTWARD PUSH TOWARDS NEW ENGLAND. GOOD AMOUNT OF SUBSTANCES BEHIND THE FRONT ON SUNDAY ALLOWING FOR SOME GUSTY WINDS AND LOW DEWPOINTS. TEMPS WILL FALL AFTER SUNDAY AS UPPER LEVEL TROUGH AXIS MOVES ACROSS SNE PUSHING A THERMAL TROUGH OVER THE AREA. TEMPS WILL DROP 10 DEGREES BELOW NORMAL WITH MONDAY BEING THE COOLEST... UPPER 50S TO LOW 60S FOR HIGHS. WILL NEED TO WATCH FOR POSSIBLE FROST/FREEZE HEADLINES FOR THE BEGINNING OF NEXT WEEK AS WELL. WEDNESDAY AND BEYOND... UPPER LEVEL TROUGH WILL EVENTUALLY PUSH OFFSHORE BY MID TO LATE NEXT WEEK. HOWEVER ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE FLOW IMPACTING SNE. A LOT OF UNCERTAINTY TO PIN DOWN AN EXACT TIMING...BUT APPEARS THAT WED/THURSDAY WILL SEE WET WEATHER. TEMPS WILL MODERATE OUT BY MID WEEK AND LOOKS AS IF A THERMAL RIDGE WILL PUSH THROUGH BY THE END OF THE WEEK...ALLOWING FOR TEMPS TO BE BACK INTO THE UPPER 70S POSSIBLY 80S. STILL SOME UNCERTAINTY AS STATED EARLIER SO WENT CONSERVATIVE ON THE FORECAST. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. OVERVIEW...MODERATE TO HIGH CONFIDENCE. 4 PM UPDATE THROUGH 00Z... SHOWERS WITH EMBEDDED TSTMS AND LOCALLY HEAVY RAINFALL WILL CONTINUE TO IMPACT ALL OF SOUTHERN NEW ENGLAND THROUGH 22Z OR SO...THEN BEGIN TO DECAY WITH SUNSET. STRONGEST STORMS SHOULD BE FOCUSED ACROSS RI AND EASTERN MA. HEAVY DOWNPOURS ARE THE MAIN HAZARD. HENCE WET RUNWAYS. MVFR-VFR MOST COMMON THROUGH 00Z WITH POCKETS OF IFR IN CORE OF TSTMS. AFTER 00Z... EXPECT IFR/LIFR CONDITIONS IN STRATUS AND FOG TO REDEVELOP AFTER 02Z-03Z. HIGHEST PROBABILITY WILL BE ACROSS RI AND EASTERN MA. CIGS AND VSBYS AN EVEN BLEND OF MAV AND MET GUIDANCE. FRIDAY... LINGERING MORNING IFR ALONG ACROSS RI AND EASTERN MA...OTHERWISE MAINLY VFR. DRY WEATHER PREVAILS...ALTHOUGH CAN/T RULE OUT AN ISOLATED LATE DAY SHOWER ACROSS WESTERN NEW ENGLAND. FRIDAY NIGHT... VFR TO START BUT LOWERING TO MVFR-IFR TOWARD SAT MORNING IN SHOWERS AND ISOLATED TSTM. HEAVY DOWNPOURS TOWARD SAT MORNING MAIN HAZARD. KBOS TERMINAL... SHOWERS/TSTMS MOVING OFFSHORE AS OF 230 PM. BRIEF CLEARING WITH VFR FOLLOWED BY ANOTHER ROUND OF LATE DAY SHOWERS WITH ISOLATED TSTMS IN MVFR-IFR. HEAVY RAIN WILL BE THE MAIN HAZARD. LOW CONFIDENCE ON EXACT TIMING. DRYING AFTER 00Z BUT THEN FOG AND LOW CLOUDS AFTER 02Z-03Z. KBDL TERMINAL... SHOWERS WITH EMBEDDED TSTMS AND LOCALLY HEAVY RAIN THROUGH 00Z THEN DRYING TREND THEREAFTER. HOWEVER LOW PROBABILITY OF MVFR-IFR IN LOW CLOUDS AND FOG AFTER 03Z. OUTLOOK...SATURDAY THROUGH TUESDAY... SATURDAY...MODERATE CONFIDENCE. WHILE VFR CONDITIONS SHOULD DOMINATE THROUGH THE PERIOD...SHOWERS AND FOG MAY BRING PERIODS OF MVFR/IFR CONDITIONS. THERE IS A LOW PROBABILITY OF THUNDER DURING THIS TIME AS WELL. SUNDAY INTO TUESDAY...HIGH CONFIDENCE. VFR. A FEW ISO SHOWERS MAY DROP CIGS TO MVFR BRIEFLY ON MONDAY. && .MARINE... FORECASTER CONFIDENCE LEVELS... LOW...LESS THAN 30 PERCENT. MODERATE...30 TO 60 PERCENT. HIGH...GREATER THAN 60 PERCENT. OVERALL HIGH CONFIDENCE. TONIGHT... HEAVY SHOWERS AND TSTMS NEAR SHORE TIL ABOUT 00Z...THEN DISSIPATING. VSBY REDUCED IN FOG LATER TONIGHT. LIGHT WINDS BUT SE SWELL OF 2-4 FT WILL IMPACT THE OCEAN WATERS OF RI AND MA. FRI... BIG IMPROVEMENT WITH WEAK RIDGE OF HIGH PRES OVER THE AREA. DRY WEATHER AND IMPROVING VSBY AFTER EARLY MORNING FOG. FRI NIGHT... QUIET TO START WITH MODEST SSW WINDS INCREASING TO 15-20 KT LATE. THEN SHOWERS OVERSPREAD THE AREA FROM WEST TO EAST LATE. OUTLOOK...SATURDAY THROUGH TUESDAY... MODERATE CONFIDENCE. STRONG COLD FRONT WILL APPROACH THE WATERS ON SATURDAY INCREASE WIND AND SEAS INTO SCA. PATCHY FOG AS WELL AS SHOWERS WILL LIMIT VISIBILITIES. FRONT SHOULD PUSH THROUGH SATURDAY NIGHT...HOWEVER EXPECT SEAS AND REMAIN ABOVE 5FT ON SUNDAY AND CAA OVER THE WARM WATERS WILL CREATE A GOOD CHOP. EXPECT SCA CRITERIA TO LINGER INTO MONDAY. HIGH PRESSURE WILL BUILD MONDAY INTO TUESDAY ALLOWING FOR SEAS AND WIND TO SUBSIDE. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...NOCERA/DUNTEN NEAR TERM...NOCERA SHORT TERM...NOCERA LONG TERM...DUNTEN AVIATION...NOCERA/DUNTEN MARINE...NOCERA/DUNTEN
Hazardous weather outlook, May 9, 4:22 PM EDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 422 PM EDT THU MAY 9 2013 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-102030- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 422 PM EDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT. EXPECT MAINLY HEAVY DOWNPOURS WHICH COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. SOME SMALL HAIL IS POSSIBLE WITHIN THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ON SATURDAY...THERE IS A SLIGHT CHANCE FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS. EXPECT MAINLY HEAVY DOWNPOURS WHICH COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ230>237-250-251-254>256-102030- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND NANTUCKET- COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO 20 NM SOUTH OF BLOCK ISLAND- 422 PM EDT THU MAY 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Chatham, MA (KCHH), 12:00Z
8.5 hours before the tornado, 105 km from the path. May 9, 2013.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.0 K/km
Chatham, MA (KCHH), 00:00Z
3.5 hours after it, 105 km from the path. May 10, 2013.
- Mixed-layer CAPE
- 519 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 548 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The surface observations
Norwood Memorial (OWD), 12 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:53 UTC | 67 | 59 | 3 kt | 1013.2 | ||
| 19:22 UTC | 68 | 59 | 180° 4 kt | 1012.9 | ||
| 19:32 UTC | 66.2 | 59 | 120° 5 kt | 1012.9 | VCTS -RA | |
| 19:45 UTC | 66.2 | 60.8 | 100° 5 kt | 1012.5 | VCTS | |
| 19:53 UTC | 65 | 60 | 60° 5 kt | 1012.5 | VCTS | |
| 20:18 UTC | 64.4 | 60.8 | 0° 0 kt | 1012.5 | TSRA BR | |
| 20:28 UTC | 62.6 | 60.8 | 3 kt | 1012.5 | -TSRA BR | |
| 20:43 UTC | 60.8 | 60.8 | 40° 9 kt | 1012.2 | TSRA BR | |
| 20:49 UTC | 60.8 | 59 | 40° 10 kt | 1012.2 | VCTS -RA | |
| 20:53 UTC | 61 | 59 | 50° 8 kt | 1012.2 | VCTS -RA | |
| 21:16 UTC | 60.8 | 59 | 0° 0 kt | 1012.9 | VCTS | |
| 21:24 UTC | 60.8 | 59 | 360° 3 kt | 1012.5 | +TSRA BR | |
| 21:33 UTC | 59 | 57.2 | 60° 7 kt | 1012.5 | TSRA BR | |
| 21:49 UTC | 59 | 57.2 | 30° 6 kt | 1012.5 | VCTS -RA BR | |
| 21:53 UTC | 59 | 58 | 30° 5 kt | 1012.5 | VCTS -RA BR | |
| 22:24 UTC | 59 | 57.2 | 50° 6 kt | 1012.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Boston radar (KBOX), 16 km away, was scanning. The volume nearest the touchdown began at 20:31 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 17:45 UTC | LIGHTNING | Marshfield | Plymouth, MA | LIGHTNING STRUCK A SHED...SHED WAS A TOTAL LOSS. |
| 19:45 UTC | LIGHTNING | Sharon | Norfolk, MA | LIGHTNING STRUCK HOMES ON MOOSEHILL STREET. |
| 20:31 UTC | TORNADO | Stoughton | Norfolk, MA | EF0 TORNADO TOUCHED DOWN AT A CAR DEALERSHIP ON WASHINGTON ST. THREE RV TRAILERS WEIGHING 5000 POUNDS EACH WERE PUSHED BACK 6 FT AGAINST A FENCE. ONE TRAILER WAS LIFTED ABOUT 15 FT BUT LANDED ON ITS WHEELS WITH MINIMAL D |
| 20:33 UTC | TSTM WND DMG | Stoughton | Norfolk, MA | ON WASHINGTON STREET...WINDOWS SMASHED ON SMALL VEHICLE...PUSHED AGAINST MAILBOX. PARTIALLY CLOSED GARAGE DOOR WAS DESTROYED. |
| 20:33 UTC | TORNADO | Stoughton | Norfolk, MA | TWO LARGE PINE TREES DOWNED...ONE ON DEAN RD AND ANOTHER ON ERICA DR. |
| 21:15 UTC | LIGHTNING | Sharon | Norfolk, MA | LIGHTNING STRUCK A HOME ON FIREBRICK STREET. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in MassachusettsEvery tornado in Massachusetts since 1950Warnings in force in Massachusetts nowThe forecast where you are
The other tornadoes of May 9, 2013
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 9 | 5:00 PM CDT | EF0 | Kiowa, OK | 0.1 | 10 | |||
| May 9 | 3:30 PM PDT | EF0 | Wallowa, OR | 0.1 | 10 | |||
| May 9 | 5:41 PM CDT | EF0 | Christian, IL | 0.6 | 20 | |||
| May 9 | 6:21 PM CDT | EF0 | Jackson, OK | 0.1 | 20 | |||
| May 9 | 8:14 PM EDT | EF0 | Vigo, IN | 0.1 | 20 | $2,000 | ||
| May 9 | 8:24 PM EDT | EF0 | Vigo, IN | 0.1 | 20 | $2,000 | ||
| May 9 | 11:35 PM CDT | EF0 | Beauregard Parish, LA | 1.0 | 20 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.